Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Is there a safe alternative to seroquel and saphris? Is it safe for a teenager?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 1197 Questions
I am a cautious, and leary parent of all the side effects of the anti psychotic drugs, to include seroquel. Is there a safe alternative to seroquel and saphris? Are these drugs approved for children and teens, and young adults? Are they FDA approved. What are the most common side effects and are any fatal or harmful to a teenager?
Posted Mon, 4 Nov 2013 in Bipolar Disorder
Answered by Dr. Anjana Rao Kavoor 12 hours later
Brief Answer:
Please find detailed answer below

Detailed Answer:
Thanks for writing in to us.

I have read through your query in detail.

Saphris (Asenapine) is presently not recommended for children below 18 years of age.
This medication has FDA approval in treating adults.

Side effects of taking Saphris might include:
1. Hypersensitivity reactions (fatal), including anaphylaxis and angioedema, have been observed in patients treated with asenapine. In several cases, these reactions occurred after the first dose. These hypersensitivity reactions included: anaphylaxis, angioedema, hypotension, tachycardia, swollen tongue, dyspnea, wheezing and rash.

2. Other Findings: Oral hypoesthesia and/or oral paraesthesia may occur directly after administration of asenapine and usually resolves within 1 hour.

3. The following adverse reactions have been identified during post-approval use of SAPHRIS. Application site reactions, primarily in the sublingual area, have been reported. These application site reactions included oral ulcers, blisters, peeling/sloughing, and inflammation. In many cases, the occurrence of these application site reactions led to discontinuation of therapy.

Seroquel (quetiapine) is a psychotropic medication that is used to treat psychiatric disorders including mania and schizophrenia in adults and children who are at least 13 years old with FDA approval. SEROQUEL is not approved for use in pediatric patients under ten years of age.

Side effects of seroquel:

1. Stroke that can lead to death can happen in elderly people with dementia who take medicines like SEROQUEL

2. Neuroleptic malignant syndrome (NMS). NMS is a rare but very serious condition that can happen in people who take antipsychotic medicines, including SEROQUEL. NMS can cause death and must be treated in a hospital. Call your healthcare provider right away if you become severely ill and have some or all of these symptoms:
high fever
excessive sweating
rigid muscles
changes in your breathing, heartbeat, and blood pressure

3. Movements you cannot control in your face, tongue, or other body parts (tardive dyskinesia).

In Children and Adolescents the most common side effects of SEROQUEL include:
• nausea
• increased appetite
• dry mouth
• vomiting
• weight gain
• rapid heart beat

As Saphris is not meant for children below 18 years of age, there are no alternatives. Seroquel must be carefully prescribed in children. There is no completely safe medication. Each medication has its own mechanism of action and adverse effects. We at WWW.WWWW.WW follow E health policy by which we do not suggest any particular medication. Should you require information on any particular medication, we will be glad to help you.

I hope this helps.
Do write back in case of doubts.

Dr.A.Rao Kavoor
Above answer was peer-reviewed by
Follow-up: Is there a safe alternative to seroquel and saphris? Is it safe for a teenager? 10 hours later
I know what the side effects are. I want to know if there is a a safer alternative to Saphris or Seroquel for bi-polar, self harmer teen who hear voices telling her to continue hurting herself.
Answered by Dr. Anjana Rao Kavoor 6 hours later
Brief Answer:
All drugs available have their own side effects.

Detailed Answer:
Thanks for writing back,

Treatment of children and teenagers has not been as extensively studied as that in adults that is the reason it is not approved by the FDA. But it does not mean there is no evidence of their efficiency in children/teenagers. It is prescribed with caution after weighing their benefits and risks. Choices of drugs depend on the psychiatric history, the number of episodes of mania/depression in the past, family history, side effect profile in relation to the particular patient etc. The theoretically listed side effects are quite rare. In practice the most common troubling side effect are extra-pyramidal side effects which is comparatively the least in quetiapine than all the other options available. Two antipsychotics are necessary only when the first one fails to show adequate response. In Bipolar disorder the usually prescribed drug is also a mood stabilizer (in acute stages, apart from an antipsychotic) like Sodium Valproate, Lithium and carbamazepine etc. These drugs are used during the maintenance stage for long term without an antipsychotic. But they are not without side effects either. Quetiapine is also known to have mood stabilizing properties and is used for this reason in many patients. Currently all the drugs available for this disorder have side effects and are prescribed after weighing the risk and benefits. And presently you also say she continues to have auditory hallucinations that compel her to hurt herself and treating this should be our first priority at the time being. If she is distressed with this symptom and has insight into the fact that the cause of the voices is her illness then as an adjunt, you could try some psychological treatments (therapies) to decrease the hallucinations or reduce her acting out on it. In acute stages, medications are necessary, once she recovers from this stage, very low dose of medications can be continued.

I hope this helps,
Dr. A Rao Kavoor
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor